Georgia, 2003Flash Flooding and Hail in Georgia, July 22, 2003
July 22, 2003 · NWS FFC · 54 events in 39 counties and zones
38 thunderstorm wind, 8 hail, 4 flash flood, 4 lightning, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $838,000
- Crop damage
- None recorded
- Events
- 54
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 22, 4:30 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 4:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE JUL 22 2003
...400 AM PUBLIC DISCUSSION...
CURRENT RADAR LOOP SHOWS WEAK BOUNDARY WITH A FEW THUNDERSTORMS
ALONG IT MOVING SOUTH INTO N GA. THE MAIN FRONT IS STILL BACK INTO
KY/TN. THINGS ARE STILL ON TRACK FOR PRECIP TO MOVE INTO THE AREA
TODAY AND CONTINUE THROUGH EARLY THURSDAY MORNING ACROSS NORTH AND
CENTRAL GEORGIA. THE MAIN COLD FRONT MOVES INTO N GA THIS EVENING
AND CONTINUES MOVING SOUTH AND EAST OF THE STATE. IT SHOULD BE OUT
OF THE AREA BY THU EVENING/FRI MORNING. ALL IN ALL GENERAL TIMING
AND STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT
FORECAST. NEEDED TO ADJUST POPS A BIT TO TRY AND PINPOINT THE TIMING
A LITTLE BETTER. AS THE SYSTEM EXITS THE CWA A MUCH DRIER AIRMASS
MOVES IN ACROSS THE FORECAST AREA BEGINNING THURSDAY MORNING. AFTER
THAT NORTH GEORGIA SHOULD STAY DRY THOROUGH SUN AFTERNOON. THERE
WILL BE SOME MOISTURE THAT SEEPS BACK INTO CENTRAL GEORGIA FRI/SAT
ON SOUTHEAST RETURN FLOW. MAY SEE SOME ISOLATED TO SCATTERED DIURNAL
CONVECTION ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. WILL
CONTINUE WITH POPS EXTREME SOUTHERN CWA THROUGH THE PERIOD. AS FOR
TEMPS NO MAJOR CHANGES WERE NEED AT THIS TIME.
.PRELIMINARY POINT TEMPS/POPS...
KATL 85 69 81 67 / 60 70 30 20
KAHN 86 69 82 67 / 60 70 40 20
KGVL 81 67 80 65 / 60 70 30 20
KRMG 85 68 82 65 / 70 70 30 10
KCSG 88 73 84 69 / 50 70 50 30
KMCN 89 72 84 69 / 50 60 60 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
...AVIATION DISCUSSION...
.CURRENT...BERMUDA SURFACE HIGH OVER GA WITH A PERSISTENT TROF
CHA-CSG. EAST US TROF ALOFT.
.MODELS...THEY DIFFER IN TIMING AND INTENSITY. PREFER ETA ASS FITS
CURRENT CONDITIONS. AVN SEEMS TOO FAST.
.FORECAST...HIGH TO WEAKEN AS A FRONT DROPS SOUTH FROM THE OHIO
VALLEY INTO NORTH GA TONIGHT IN RESPONSE TO UPPER VORT MOVING THRU
UPPER TROF. SURFACE TROF DEVELOPS OVER MOUNTAINS AS PREFRONTAL TROF
AS FRONT APPROACHES. ISOLATED RW/TRW THIS MORNING WILL BECOME MORE
WIDESPREAD AS THE DAY GOES ON. HOWEVER. THE EXACT TIMING AND
LOCATION IS INDEFINITE, MODEL DEPENDENT THUS LIMITED INCLUDING IN
TAFS.
GENERAL VFR CONDITIONS WITH PATCHY IFR AT 10Z. IFR IN CLOUDS AND FOG
WILL BECOME MORE WIDESPREAD BY 11-12Z AS TEMPS COOL, THEN IMPROVE
AFTER 14-15Z TO MVFR-VFR. GREATEST OCCURRENCE WILL BE NORTH.
AFTERNOON CONDITIONS WILL GENERALLY BE VFR WITH PATCHY IFR IN
RW/TRW. TRWS MOST LIKELY WITH FRONT. CURRENT DEVELOPING ISOLATED
RW/TRW WILL SLOWLY DISSIPATE MORNING, THEN INCREASE AFTER 00Z IN
COVERAGE AS FRONT AND SUPPORTING UPPER VORT APPROACH.
SURFACE WINDS WILL REMAIN SW 5 THIS AM 5-10 AFTERNOON AND 10-15
EVENING.
Hazardous weather outlook, Jul 22, 5:03 AM EST, 3 hours 42 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 AM EDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT.
.SYNOPSIS...
A FRONTAL SYSTEM WILL BE PUSHING INTO GEORGIA TONIGHT. AHEAD OF
THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY TODAY AND TONIGHT. THE MAIN THREAT WILL BE WITH AND
AHEAD OF THE FRONT TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTH OF AN ATLANTA
TO ATHENS LINE. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE
FROM 2PM ONWARD.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...
ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL
COMBINES WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 70S. CAPE WILL
BE INCREASING TO NEAR 1000 OVER NORTH GEORGIA. THIS WILL LEAD TO
ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER AND
HAIL TO THE SIZE OF DIMES.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FRIDAY AND
SATURDAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Event by event
38 thunderstorm wind, 8 hail, 4 flash flood, 4 lightning. Local standard time, as filed.
Flash Flood, Newton
- When
- July 22, 8:45 AM EST to 10:30 AM EST
- Where
- Newton County, 5 mi N of Mansfield
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.833, -83.750
The public reported that drainage ditches in the area were well out of their banks and water was flowing across the roads.
Flash Flood, Walton
- When
- July 22, 9:02 AM EST to 11:00 AM EST
- Where
- Walton County, Social Circle
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.583, -85.083
The Social Circle Fire Department reported that a few roads in the area were flooded and impassable with water flowing across the roads.
Flash Flood, Morgan
- When
- July 22, 9:04 AM EST to 11:00 AM EST
- Where
- Morgan County, Rutledge
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.800, -85.183
A storm spotter reported extensive flooding of roads in the Rutledge area. Water, six inches or greater in depth, was flowing across roads in the area as well as across the yards of several homes. In Bostwick, a number of roads were flooded and impassable with water flowing across the roads.
Thunderstorm Wind, Chattooga
- When
- July 22, 11:20 AM EST to 11:25 AM EST
- Where
- Chattooga County, Menlo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The public and the Chattooga county 911 center reported that a number of trees were down, including several large trees which were down across Georgia Highway 48.
Thunderstorm Wind, Floyd
- When
- July 22, 11:40 AM EST to 11:45 AM EST
- Where
- Floyd County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Cave Springs Fire Department reported that several trees were blown down in Cave Springs and the Floyd county 911 center reported that several trees were blown down in Armuchee. The Rome New Tribune reported that a number of trees and power lines were down throughout the county. Cleanup crews worked for hours to clear debris from roads. Over 5000 people were left without power for several hours following the thunderstorm.
Thunderstorm Wind, Bartow
- When
- July 22, 12:00 PM EST to 12:15 PM EST
- Where
- Bartow County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
The Bartow county 911 center reported that a number of trees had been blown down throughout the county. In Cartersville, the public reported that one tree fell across their front porch, causing damage to the structure.
Thunderstorm Wind, Polk
- When
- July 22, 12:00 PM EST
- Where
- Polk County, Cedartown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.483, -85.467
The Polk county 911 center reported that several trees were down on power lines.
Thunderstorm Wind, Fulton
- When
- July 22, 12:12 PM EST to 1:15 PM EST
- Where
- Fulton County, Birmingham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.567, -83.183
The Fulton county 911 center reported that there was a two-mile wide swath of damage to trees and some buildings in the Alpharetta area. Some roads were closed, including Coleman Road which remained closed into the next day. Fire Station Number 1 in Alpharetta was damaged when three trees fell on and damaged the roof of the building. Also in Alpharetta, the Atlanta Journal-Constitution reported that a pine tree fell on and crushed an unoccupied Jeep on Old Milton Parkway. Further south in the county, damage was less significant, but nonetheless there were several trees blown down on West Paces Ferry Road in the Buckhead community. At the Lakewood Antiques Market a 100 year-old red oak fell damaging a new hurricane fence and narrowly missing a workman driving a Bobcat. The tree was measured at 21 feet in circumference and was 77 feet tall, with an estimated weight of 9 tons. In the far northern end of the county, around Birmingham, several tree limbs were also blown down. Well over 100,000 people in the Atlanta Metropolitan area were left without power during the event, with nearly 45,000 homes and businesses still without power the next morning.
Thunderstorm Wind, Forsyth
- When
- July 22, 12:18 PM EST to 12:48 PM EST
- Where
- Forsyth County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -83.117
The Forsyth county 911 center reported that a number of trees had been blown down across the county. The Forsyth County news reported that one large tree fell on a home in Barrett Downs, causing considerable damage to the home and two people received minor injuries when trees fell on them. The Atlanta Journal-Constitution also reported that part of the roof was blown off a Wendy's Restaurant on McFarland Drive.
Thunderstorm Wind, Gwinnett
- When
- July 22, 12:20 PM EST
- Where
- Gwinnett County, 4 mi SW of Duluth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.300, -84.033
A SkyWarn spotter reported that a number of trees had been blown down onto roads in the Berkeley Lakes area of northwest Gwinnett county, just northwest of Pittman in the Berkeley Lakes area.
Thunderstorm Wind, Cobb
- When
- July 22, 12:20 PM EST to 1:00 PM EST
- Where
- Cobb County, Acworth
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.533, -83.067
The Cobb county 911 center, the public, and the Marietta Daily Journal all reported that a number of trees and power lines had been blown down throughout the county, but especially between Acworth, Kennesaw, and throughout the Marietta area. A number of trees were down on roads, including Lower Roswell Road and Allgood Road. A home sustained significant damage on Jim Owens Road near the Kennesaw/Acworth border and another tree was down on a house at a residence on Allgood Road in Marietta. Two small private planes were pulled free from their tie downs at McCollum field in Marietta and flipped onto their backs. Both planes sustained significant damage as a result. A woman, who was 9-months pregnant at the time, suffered minor injuries when a tree struck the windshield of her Sport Utility Vehicle (SUV). Dobbins Air Force Base, just southeast of Marietta, recorded a wind gust of 66 miles per hour at 136 pm EDT. At least 5000 homes around the county were left without power for a number of hours.
Thunderstorm Wind, Cherokee
- When
- July 22, 12:30 PM EST to 12:55 PM EST
- Where
- Cherokee County, Canton
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The public reported a number of trees blown down in Canton, Woodstock, and Arnold Mill. A vehicle in Canton suffered extensive damage when trees fell on it. The public measured a wind gust of 60 mph in Hickory Flat on their home weather station.
Lightning, Cobb
- When
- July 22, 12:30 PM EST
- Where
- Cobb County, Countywide
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.067, -83.917
WGCL-TV of Atlanta reported that lightning struck a tree in Kennesaw, which subsequently split and fell down. The Marietta Daily Journal reported that lightning struck several homes in the county causing minor damage.
Hail, Cherokee
- When
- July 22, 12:35 PM EST
- Where
- Cherokee County, Canton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.533, -83.067
The public reported penny-sized hail.
Thunderstorm Wind, Douglas
- When
- July 22, 12:45 PM EST to 1:00 PM EST
- Where
- Douglas County, 5 mi W of Winston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.183, -83.967
The Douglas county 911 center reported that a number of trees had been blown down throughout the Douglasville area. The public reported that two trees were down near the Douglas/Carroll county border, just east of Villa Rica. The Douglas County Sentinel reported that a home on Hollis Street was partially crushed when a large tree fell on the house. Although the occupant was at home during the event, he did not suffer any injuries.
Thunderstorm Wind, Haralson
- When
- July 22, 12:46 PM EST
- Where
- Haralson County, Buchanan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -83.517
The Haralson county 911 center reported that several trees were blown down.
Hail, Carroll
- When
- July 22, 12:48 PM EST
- Where
- Carroll County, Carrollton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.783, -83.417
The public reported penny-sized hail.
Thunderstorm Wind, Clayton
- When
- July 22, 12:50 PM EST to 1:00 PM EST
- Where
- Clayton County, Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -84.350
The public reported that at least five medium-sized trees were blown down. One of the trees landed on a brand new pickup truck and boat. The Atlanta Journal-Constitution reported that power lines were blown down across cars on Tara Boulevard in the Morrow area.
Thunderstorm Wind, Paulding
- When
- July 22, 12:50 PM EST
- Where
- Paulding County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.817, -83.650
The Paulding county 911 center reported that a number of trees had been blown down throughout the county. The public reported that some trees were down across Poplar Springs Road in Hiram.
Thunderstorm Wind, Pickens
- When
- July 22, 12:55 PM EST
- Where
- Pickens County, Marblehill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.350, -83.483
The public reported that two large trees were blown down across their driveway in the Cherokee Hills Subdivision destroying a vehicle.
Thunderstorm Wind, De Kalb
- When
- July 22, 1:00 PM EST
- Where
- De Kalb County, North Druid Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -84.300
The public reported that a number of trees had been blown down. Atlanta TV Channel 46 reported that one tree fell on a church on Clairmont road in Chamblee, causing damage to the structure. The county 911 center later reported that some power lines were down in the Stone Mountain area. The Atlanta Journal-Constitution reported that in Decatur, a very large oak tree fell on and crushed a car with two occupants inside. However, no injuries were reported with this incident.
Lightning, Forsyth
- When
- July 22, 1:00 PM EST
- Where
- Forsyth County, Cumming
- Injuries
- 1 direct, 0 indirect
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.450, -83.733
The Forsyth County News reported that a 13-year old girl was injured when lightning struck a tree next to where she was standing. The girl complained of blurred vision and breathing difficulty following the incident.
Thunderstorm Wind, Dawson
- When
- July 22, 1:00 PM EST
- Where
- Dawson County, Dawsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.417, -84.333
The Dawson county 911 center reported that several trees and power lines were down.
Thunderstorm Wind, Barrow
- When
- July 22, 1:10 PM EST
- Where
- Barrow County, Winder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.983, -83.717
The Barrow county 911 center reported that two trees had been blown down.
Thunderstorm Wind, Gwinnett
- When
- July 22, 1:10 PM EST to 1:40 PM EST
- Where
- Gwinnett County, Suwanee
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.317, -85.250
The Gwinnett county SkyWarn network, along with county 911 center and the public reported that a number of trees and tree limbs were blown down from Suwanee, to Lawrenceville, to Snellville. The Lawrenceville area appeared to be among the hardest hit areas. One home was damaged in Suwanee and several power lines were blown down around Lawrenceville. The Forsyth County News reported that a very large tree fell on a home in Barrett Downs and that numerous trees and power lines were down in the area. The newspaper also reported that trees fell on and injured two people, but no fatalities were reported. Tree debris, mailboxes, and garbage cans were found on some streets following the storm.
Hail, Fulton
- When
- July 22, 1:14 PM EST
- Where
- Fulton County, Alpharetta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.067, -84.300
The public reported penny-sized hail.
Thunderstorm Wind, Jackson
- When
- July 22, 1:15 PM EST
- Where
- Jackson County, Talmo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.183, -83.717
The Jackson county 911 center reported that a few trees were blown down.
Lightning, Fulton
- When
- July 22, 1:15 PM EST
- Where
- Fulton County, Alpharetta
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.133, -83.583
The Atlanta Journal-Constitution reported that lightning struck and set on fire a laundry room. Damage was reported to be minor.
Thunderstorm Wind, Lumpkin
- When
- July 22, 1:15 PM EST
- Where
- Lumpkin County, Dahlonega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The Lumpkin county 911 center reported that several trees and power lines were down.
Thunderstorm Wind, Carroll
- When
- July 22, 1:20 PM EST
- Where
- Carroll County, 2 mi N of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.617, -85.083
The Carroll county 911 center reported that a few trees were blown down.
Thunderstorm Wind, White
- When
- July 22, 1:20 PM EST
- Where
- White County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
The White county 911 center reported that two trees were blown down.
Thunderstorm Wind, Hall
- When
- July 22, 1:25 PM EST to 1:30 PM EST
- Where
- Hall County, Oakwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -83.883
The public, as well as the local Gainesville newspaper, reported that a number of trees, some very large, were blown down around the county, especially in the Oakwood and Flowery Branch areas. Several power lines were knocked down by the fallen trees. Two homes in the southern part of the county sustained damage when large trees, one of them 65-feet tall, fell on the homes. Other reports from the public indicated that shingles were removed from the the roofs of some homes. Over 7000 people in the county were left without power for several hours following the thunderstorm.
Hail, Hall
- When
- July 22, 1:30 PM EST
- Where
- Hall County, Oakwood
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -83.883
The public reported quarter-sized hail.
Thunderstorm Wind, Coweta
- When
- July 22, 1:30 PM EST
- Where
- Coweta County, 4 mi E of Thomas Xrds
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.400, -84.617
The Coweta county 911 center reported that one power line was down at the intersection of Fisher Road and Lower Fayetteville Road.
Thunderstorm Wind, Newton
- When
- July 22, 1:30 PM EST
- Where
- Newton County, Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -84.800
The Newton county 911 center reported that several trees and power lines were down across the north part of Covington.
Thunderstorm Wind, Walton
- When
- July 22, 1:30 PM EST to 1:40 PM EST
- Where
- Walton County, Walnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.017, -85.250
The public reported that from 50 to 75 large trees were blown down or snapped off near Walnut Grove and the county 911 center reported that a large number of trees and several power lines were down in the Monroe area. Many of these trees were 70 to 80 feet tall and 2 to 2.5 feet in diameter.
Thunderstorm Wind, Fayette
- When
- July 22, 1:44 PM EST
- Where
- Fayette County, Inman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
An amateur radio operator reported that a couple of trees were blown down.
Hail, Morgan
- When
- July 22, 1:59 PM EST to 2:10 PM EST
- Where
- Morgan County, Bostwick
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.967, -84.200
The Morgan county Emergency Management Director reported penny to quarter-sized hail in Bostwick and penny-sized hail in Madison.
Thunderstorm Wind, Banks
- When
- July 22, 2:00 PM EST to 2:15 PM EST
- Where
- Banks County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -84.333
The Banks county 911 center reported that at least 23 trees and seven power lines were down across the county.
Thunderstorm Wind, Jackson
- When
- July 22, 2:00 PM EST to 2:15 PM EST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.200, -84.100
The Jackson county 911 center reported that several trees and power lines were blown down across the county.
Thunderstorm Wind, Oconee
- When
- July 22, 2:00 PM EST
- Where
- Oconee County, Farmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -84.483
The public reported that three trees were blown down on U.S. Highway 441 near Farmington, blocking the road.
Hail, Monroe
- When
- July 22, 2:10 PM EST to 2:40 PM EST
- Where
- Monroe County, Blount
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.617, -83.867
The Monroe county Emergency Management Director reported penny-sized hail in Forsyth and across the north part of the county as well.
Thunderstorm Wind, Monroe
- When
- July 22, 2:10 PM EST
- Where
- Monroe County, 3 mi NE of Forsyth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.733, -83.850
The public reported that a couple of trees fell, one on a house northeast of Forsyth causing damage both to the roof and the side of the house, while another tree fell across the road.
Thunderstorm Wind, Houston
- When
- July 22, 2:12 PM EST
- Where
- Houston County, Perry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -84.900
The Houston county 911 center reported that several trees and power lines were down in Perry while a National Weather Service cooperative observer reported that several trees were down in Warner Robins.
Thunderstorm Wind, Morgan
- When
- July 22, 2:15 PM EST
- Where
- Morgan County, Bostwick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -84.483
The Morgan county Emergency Management Director reported that a number of trees and power lines were blown down and that it appeared as if a downburst or microburst had hit around the 1200 block of Nolan Store Road.
Thunderstorm Wind, Oglethorpe
- When
- July 22, 2:15 PM EST
- Where
- Oglethorpe County, Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.933, -84.883
The Oglethorpe county 911 center reported that a few trees had been blown down.
Thunderstorm Wind, Greene
- When
- July 22, 2:20 PM EST
- Where
- Greene County, Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.083, -84.667
The Greene county 911 center reported that around five trees had been blown down.
Thunderstorm Wind, Macon
- When
- July 22, 2:45 PM EST to 3:00 PM EST
- Where
- Macon County, Montezuma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.358, -84.042 (the zone’s center; the record gives no point)
The Macon county 911 center reported that several trees and power lines were blown down in Montezuma and the National Weather Cooperative observer in Marshallville reported that several power lines were down there.
Flash Flood, Jones
- When
- July 22, 3:35 PM EST to 4:30 PM EST
- Where
- Jones County, Clinton
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -84.117
The public reported that some roads in the Clinton area were flooded and impassable.
Hail, Bibb
- When
- July 22, 3:35 PM EST
- Where
- Bibb County, Macon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.050, -84.067
The public reported penny-sized hail.
Lightning, Warren
- When
- July 22, 3:40 PM EST
- Where
- Warren County, Warrenton
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.383, -84.417
The Warrenton Clipper reported that lightning struck and destroyed the chimney on a home, along with two television sets and some telephones inside.
Thunderstorm Wind, Laurens
- When
- July 22, 3:45 PM EST
- Where
- Laurens County, Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.533, -83.983
The public reported that several trees were uprooted or blown over.
Hail, Laurens
- When
- July 22, 3:45 PM EST
- Where
- Laurens County, Dudley
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.600, -83.750
The public reported quarter-sized hail.
Thunderstorm Wind, Crisp
- When
- July 22, 4:00 PM EST
- Where
- Crisp County, Arabi
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -83.517
The Crisp county Emergency Management Director reported that a worker at an engineering facility was injured when thunderstorm winds blew a heavy metal door onto the person who as a result suffered serious head injuries. The 51-year old male later died as a result of the injury on August 8, 2003.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
- Damaging Wind in New Jersey, July 22, 2003$1.0 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335029, 5335031, 5335030, 5333996, 5333997, 5333998, 5333999, 5334550, 5334551, 5334605, 5334824, 5334606, 5334827, 5334607, 5334826, 5334093, 5334094, 5330190, 5334825, 5334089, 5330238, 5334604, 5334889, 5330186, 5334027, 5330185, 5330188, 5334090, 5334890, 5330239, 5334891, 5330187, 5330189, 5330240, 5334028, 5334029, 5334032, 5334033, 5334030, 5334031, and more.